Nevada, 2013Strong Wind in Nevada, September 24, 2013
September 24, 2013 · NWS REV · 1 event in 1 county or zone
Low pressure dropping into the Pacific Northwest pushed a strong cold front through western Nevada on the 24th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure dropping into the Pacific Northwest pushed a strong cold front through western Nevada on the 24th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Sep 24, 2:08 PM PST, 2 hours 22 minutes earlier.
Area forecast discussion, Sep 24, 2:08 PM PST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
308 PM PDT TUE SEP 24 2013
.SYNOPSIS...
WINDY CONDITIONS WILL CONTINUE THROUGH TONIGHT AS A STRONG COLD
FRONT PUSHES ACROSS THE SIERRA AND WESTERN NEVADA. MUCH COLDER
TEMPERATURES ARE EXPECTED TONIGHT AND WEDNESDAY WITH SCATTERED
SHOWERS MAINLY NORTH OF HIGHWAY 50. DRY AND COOL CONDITIONS ARE
EXPECTED THURSDAY WITH OVERNIGHT LOWS AROUND FREEZING. THIS WILL
BE FOLLOWED BY A WARMING TREND TO NEAR SEASONAL NORMALS BY THIS
WEEKEND.
&&
.SHORT TERM...
A STRONG COLD FRONT PUSHED THROUGH EARLIER TODAY WITH A VERY
NARROW BAND OF SHOWERS RIGHT ALONG THE FRONTAL EDGE. WINDS HAVE
INCREASED TO ADVISORY CRITERIA FOR MANY LOCATIONS AND WILL
CONTINUE INTO THE OVERNIGHT HOURS AS COLD AIR ADVECTION BEHIND THE
FRONT BRINGS MUCH COOLER TEMPERATURES TO NORTHERN CALIFORNIA AND
WESTERN NEVADA. BLOWING DUST WILL CONTINUE TO BE A CONCERN FROM
THIS EVENING INTO THE OVERNIGHT HOURS EAST OF THE VIRGINIA RANGE.
MORE SHOWERS WILL DEVELOP TONIGHT AS A SECONDARY SLIDER TYPE
FRONTAL SYSTEM DROPS INTO WESTERN NEVADA OUT OF OREGON. THERE ARE
STILL SOME QUESTIONS ABOUT HOW MUCH MOISTURE WILL ACCOMPANY THIS
SYSTEM LENDING TO LOWER FORECASTER CONFIDENCE CONCERNING AREA
TOTALS WHICH IS TYPICAL OF INSIDE SLIDERS. CURRENTLY HAVE
SCATTERED SHOWERS NORTH OF HIGHWAY 50 WITH GENERIC TOTALS FROM A
TRACE TO ABOUT 0.02 INCHES OF PRECIPITATION. THE SURPRISE VALLEY
AND EXTREME NORTHERN WASHOE COUNTY WILL HAVE THE BEST CHANCES OF
RAIN SHOWERS AS A STRONG VORTICITY LOBE ACCOMPANIES SOME DECENT
PWATS OF 0.5-0.75 INCHES. PRECIPITATION TOTALS WILL LIKELY RANGE
FROM 0.1 TO 0.15 INCHES WITH UP TO 0.25 INCHES POSSIBLE LOCALLY.
SNOW LEVELS BOTTOM OUT CLOSE TO 5000 FEET WEDNESDAY AS THE SLIDER
PROGRESSES SOUTHEASTWARD. IF ANY CONVECTIVE BANDS FORM, SNOW
LEVELS MAY BRIEFLY DROP TO VALLEY FLOORS AS PRECIPITATION LOADING
INCREASES. AREA RAIN AND SNOW SHOWERS WILL CONTINUE TO BE
POSSIBLE MAINLY SOUTH OF I-80 WEDNESDAY NIGHT INTO EARLY THURSDAY
MORNING. ANTICIPATING A DUSTING UP TO 3 INCHES FOR THE HIGHER
PEAKS OF THE SIERRA WITH SOME FLURRIES DOWN TO LAKE LEVEL. NOT
EXPECTING MUCH IF ANY ACCUMULATION AROUND LAKE TAHOE, BUT SOME OF
THE GRASSY AREAS COULD GET A DUSTING.
HIGH PRESSURE AND DRY AIR BUILD OVER WESTERN NEVADA BY THURSDAY
AFTERNOON ELIMINATING PRECIPITATION CHANCES. MORNING TEMPERATURES
WILL BE AROUND FREEZING FOR WESTERN NEVADA VALLEYS AND IN THE 20S
FOR SIERRA VALLEYS. AFTER A COLD MORNING, TEMPERATURES WILL BEGIN
TO TREND BACK TOWARDS SEASONAL AVERAGES. BOYD
.LONG TERM...FRIDAY THROUGH TUESDAY...
RELATIVELY QUIET FOR THE EXTENDED FORECAST WITH DRIER AND WARMER
CONDITIONS EXPECTED. AREA OF LOW PRESSURE CONTINUES TO SLOWLY MOVE
OUT OF NEVADA ON FRIDAY ALLOWING A WEAK RIDGE TO BUILD IN BEHIND
IT. THE RELATIVELY FLAT RIDGING WILL KEEP DRY CONDITIONS ACROSS
THE SIERRA AND WESTERN NEVADA THROUGH EARLY NEXT WEEK ALONG WITH
RELATIVELY LIGHT WINDS AND WARMING CONDITIONS. TEMPERATURES ARE
STILL ANTICIPATED TO WARM INTO THE 70S TO NEAR 80 ACROSS WESTERN
NEVADA WITH 60S TO MID 70S FOR THE SIERRA SUNDAY AND MONDAY.
WITH THE FLATTER, WEAKER RIDGE IN PLACE, THIS WILL LEAVE THE WESTERN
CONUS EXPOSED TO INCOMING SYSTEMS FROM THE PACIFIC. LARGE-SCALE
TROUGH WILL REMAIN ANCHORED OVER THE GULF OF ALASKA THROUGH EARLY
NEXT WEEK. FORECAST UNCERTAINTY LIES WITH THE POTENTIAL FOR
SHORTWAVES EJECTING THROUGH THE BASE OF THE TROUGH HEADING TOWARDS
THE PACIFIC NORTHWEST. ON SUNDAY, A SHORTWAVE AND ITS ASSOCIATED JET
SEGMENT BRUSH ACROSS SOUTHERN OREGON, WHICH WOULD RESULT IN BREEZY
CONDITIONS NORTH OF SUSANVILLE AND GERLACH WITH NO CHANCE FOR
PRECIPITATION AT THIS TIME. LINDAMAN
&&
.AVIATION...
WINDS WILL CONTINUE TO BE THE PRIMARY THREAT THROUGH THIS EVENING
INTO THE OVERNIGHT HOURS AS COLDER AIR POURS INTO NORTHERN
CALIFORNIA AND WESTERN NEVADA. EXPECT TURBULENT CONDITIONS TO
PERSIST UNTIL WEDNESDAY EVENING WHEN RIDGE WINDS DROP BELOW 40 MPH
AS THE PRESSURE GRADIENT BEGINS TO WEAKEN. TERMINALS CAN EXPECT
WIND GUSTS IN THE 25 TO 35 MPH RANGE OVERNIGHT EXCEPT FOR KMMH
WHERE GUSTS WILL REMAIN 35 TO 45 MPH.
SCATTERED SNOW SHOWERS WILL BE POSSIBLE IN THE SIERRA WITH RAIN
SHOWERS FOR WESTERN NEVADA. OVERALL FORECASTER CONFIDENCE IS LOW
WITH AMOUNT AND EXTENT OF PRECIPITATION WITH THIS TYPE OF
SCENARIO. ANY SHOWERS THAT OCCUR AT TERMINALS SHOULD BE SHORT IN
DURATION. HOWEVER, THERE COULD BE BRIEF INCREASES IN INTENSITY
ESPECIALLY FOR SNOW SHOWERS IN THE SIERRA AROUND KTRK AND KTVL
WEDNESDAY NIGHT AS A SECONDARY FRONT DROPS OUT OF OREGON. BOYD
&&
.FIRE WEATHER...
WINDS START TO DECREASE NORTH OF HIGHWAY 50 THIS EVENING AS A COLD
FRONT BETWEEN SUSANVILLE AND GERLACH SLIPS SOUTHWARD. WINDS WILL
PERSIST SOUTH OF HIGHWAY 50 (ESPECIALLY MONO COUNTY) POSSIBLY WELL
INTO THE OVERNIGHT HOURS AS THAT REGION REMAINS SOUTH OF THE FRONT.
ALSO, AHEAD OF THE FRONT MODELS KEEP A DRY SLOT OVER MONO, SOUTHERN
LYON AND MINERAL COUNTIES THROUGH TONIGHT. THE GUSTY WINDS AND THE
DRY SLOT COULD SLOW THE HUMIDITY RECOVERIES FROM REACHING 30%
FOR SOME AREAS WELL INTO THE OVERNIGHT.
THE COLD FRONT DRAPED ACROSS THE REGION BETWEEN SUSANVILLE AND
GERLACH WILL PRESS SOUTH OVERNIGHT WITH INCREASING CHANCES FOR
SHOWERS AND SNOW LEVELS LOWERING BELOW 6000 FEET NORTH OF INTERSTATE
80. WEDNESDAY WILL BE CONSIDERABLY MOISTER FOR MANY AREAS WITH THE
EXCEPTION OF SOUTHERN MONO COUNTY WHERE MUCH HIGHER HUMIDITIES ARE
NOT EXPECTED TO SURGE IN UNTIL WEDNESDAY NIGHT. SNYDER
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...RED FLAG WARNING UNTIL 8 PM PDT THIS EVENING NVZ450-453-459.
WIND ADVISORY UNTIL 8 PM PDT THIS EVENING NVZ003-004.
LAKE WIND ADVISORY UNTIL 11 PM PDT THIS EVENING FOR LAKE TAHOE
IN NVZ002.
WIND ADVISORY UNTIL 11 PM PDT THIS EVENING NVZ001.
CA...RED FLAG WARNING UNTIL 8 PM PDT THIS EVENING CAZ273.
WIND ADVISORY UNTIL 5 AM PDT WEDNESDAY CAZ073.
LAKE WIND ADVISORY UNTIL 11 PM PDT THIS EVENING FOR LAKE TAHOE
IN CAZ072.
&&
FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)Hazardous weather outlook, Sep 24, 5:15 AM PST, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
615 AM PDT TUE SEP 24 2013
CAZ070>073-NVZ001>005-251315-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
615 AM PDT TUE SEP 24 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
A STRONG COLD FRONT WILL MOVE THROUGH THE REGION TODAY. BY THIS
AFTERNOON WINDS OF 20 TO 30 MPH ARE EXPECTED...WITH WIND GUSTS TO
50 MPH POSSIBLE. THE STRONG WINDS WILL CONTINUE THROUGH THE
EVENING BEFORE STARTING TO TAPER OFF AFTER MIDNIGHT. THE STRONG
WINDS WILL POSE A HAZARD TO MOTORISTS. BLOWING DUST WILL ALSO BE A
CONCERN.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE COLD FRONTAL PASSAGE ON TUESDAY WILL USHER IN A MUCH COLDER
AIR MASS. TEMPERATURES WEDNESDAY AFTERNOON WILL BE 20 TO 25
DEGREES BELOW NORMAL. HIGHS IN THE UPPER 50S CAN BE EXPECTED IN
WESTERN NEVADA...WITH HIGHS IN THE LOWER 50S IN THE SIERRA.
COLD AIR WILL REMAIN OVER THE REGION ON THURSDAY WITH TEMPERATURES
ONLY SLIGHTLY WARMER THAN THEY WERE ON WEDNESDAY. HIGH PRESSURE
WILL THEN START TO BUILD INTO THE REGION ON FRIDAY. THIS WILL
ALLOW TEMPERATURES TO WARM TO NEAR NORMAL LEVELS BY THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO CALL IN WIND REPORTS.
FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://FORECAST.WEATHER.GOV/HAZARDS/REV (ALL LOWER CASE)
O'HARA
Strong Wind, Western Nevada Basin and Range
- When
- September 24, 4:30 PM PST
- Where
- Western Nevada Basin and Range forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 39.927, -118.898 (the zone’s center; the record gives no point)
Tree branches 4 to 6 inches in diameter were blown onto mobile home roof. The roof of the mobile home was penetrated.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Mississippi, September 24, 2013$244,000 · 50 kt wind · 18 events
- Heavy Snow and Damaging Winds in Montana, September 24 to 26, 201352 kt wind · 14 events
- Drought in Texas, September 24 to 30, 20135 events
- Flood and Damaging Winds in Alabama, September 24, 2013$11,000 · 61 kt wind · 3 events
- Hail and Damaging Wind in Florida, September 24, 20131 in hail · 4 events
- High Wind in Alaska, September 24 to 25, 201365 kt wind · 3 events
- Wildfire and High Wind in California, September 24 to 27, 201352 kt wind · 2 events
- Frost and Freeze in Colorado, September 24, 20131 event
- High Wind in Alaska, September 24, 201363 kt wind · 1 event
- High Wind in Utah, September 24 to 25, 201352 kt wind · 1 event
- Damaging Wind in Montana, September 24, 201355 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478414.